Kansas, 2023

Hail and Damaging Winds in Kansas, September 23, 2023

September 23, 2023 · NWS EAX · 9 events in 3 counties and zones

In the morning and afternoon hours of September 23rd, storms brought large hail and a couple damaging wind gusts to portions of Miami, Wyandotte, and Johnson County, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the morning and afternoon hours of September 23rd, storms brought large hail and a couple damaging wind gusts to portions of Miami, Wyandotte, and Johnson County, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 23, 5:23 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 23, 5:23 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 AM CDT Sat Sep 23 2023

.Discussion...
Issued at 311 AM CDT SAT SEP 23 2023

Key Messages:

- Strong to severe storms are likely this afternoon and this
  evening. Large hail and damaging winds are the most likely
  hazards. A few tornadoes are possible as well.

- Drier weather with above normal temperatures are expected next
  week.

Water vapor imagery with 500mb heights overlaid shows a robust
shortwave trough moving into southeastern WY and western SD and NE.
This system will be the main player for storms this afternoon and
this evening. Further east, a strong low-level jet has developed
over the eastern Plains in response to the strengthening upper-level
flow associated with the WY shortwave trough and upper-level ridging
over Mexico. VWP plots to our west and southwest show this low-
level jet to be in the 40-50 kt range at 500m AGL. An area of
convergence is noted over eastern KS and this is leading to some
AC development as of 07Z. Models are all in decent agreement with
strong isentropic ascent developing in this area of convergence
and then lifting that to the northeast. This isentropic ascent,
which shows up well at 310K may lead to isolated to possibly
scattered showers and storms in the predawn hours over eastern KS
and western MO. Have maintained the low PoPs from the previous
forecast, with some small adjustments, to account for this
potential.

This afternoon, the main area of thunderstorms will affect the area.
Upper-level flow will steadily increase as the upper shortwave trough
moves east. While we'll see broadly diffluent upper-level flow over
the area, the strongest diffluence will be across IA as the
shortwave is moving into central and eastern NE and SD. Surface and
low-level flow will be more backed to our north, closer to the
surface low. This will keep the best chances for tornadoes to our
north. Further south the combination of strong moisture transport
bringing upper 60 and lower 70 degree dewpoints into eastern KS
and western MO, along with steeper lapse rates aloft, will lead to
a very unstable airmass for late September. SREF MLCAPE
probability of exceeding 3000 J/kg is 10-20% across our
southwestern zones. But greater than 90% for 2000 J/kg. This
strongly suggest we'll see MLCAPE values in the 2000-2500 J/kg
range with a small potential for even greater values. This
instability, coupled with deep-layer shear in the 30-40 kt range,
oriented westerly across the north-south oriented boundary, favor
supercells initially before storms congeal into an MCS. That MCS then
dives to the south to southeast away from the area and into the
instability axis. Instability in our area weakens with time in the
evening and eastward extent. Thus, it looks like the most likely
areas for severe storms will be eastern KS and western MO, where
all hazards are possible, with diminishing severe weather
potential as the storms move eastward into the evening hours.
These storms will also be very efficient rainfall producers thanks
to very anomalous precipitable water values 2-3 standard
deviations above normal. Precipitable water values greater than
1.75" have a return interval of once every 2 to 5 years for this
time of year. Given this, as well as the recent heavy rainfall,
flash flooding will also be a concern with this system.

Low-level moisture will be slow to move out of our eastern zones as
the upper-low closes off over the northern Plains and Upper Midwest.
This will keep the potential for additional showers and storms going
into Sunday. For next week, upper-level ridging builds into the
middle of the country. This will lead to drier weather conditions
with temperatures in the low to mid 80s for afternoon highs, with is
about 5 to potentially 10 degrees above normal for the time of year.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 619 AM CDT SAT SEP 23 2023

VFR conditions expected through this morning. A few scattered
showers cannot be ruled out near terminal space by 15-18Z, but the
greater concern is after 22Z when thunderstorms, some strong, will
develop near terminals. Gusty southerly winds are expected between
15-00Z. Frontal boundary will slow forward progress by late
evening, with stratus development along the boundary an increasing
possibility.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Blair
Hazardous weather outlook, Sep 23, 4:13 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Sat Sep 23 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Sat Sep 23 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe weather expected this evening into the night.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of showers expected for Sunday. Severe not expected
at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 23, 7:24 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
824 AM CDT Sat Sep 23 2023

KSZ057-105-231400-
Johnson KS-Miami KS-
824 AM CDT Sat Sep 23 2023

...A strong thunderstorm will impact portions of northwestern Miami
and western Johnson Counties through 900 AM CDT...

At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wellsville, or near Baldwin City, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Olathe, Gardner, De Soto, Spring Hill, Edgerton, Clare and Clearview
City.

This includes Interstate 35 in Kansas between mile markers 200 and
214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 9505 3898 9506 3897 9504 3900 9501
      3898 9497 3898 9495 3899 9493 3876 9477
      3862 9506
TIME...MOT...LOC 1324Z 240DEG 16KT 3877 9511

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BT

The radar

The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Miami

When
September 23, 7:52 AM CST to 7:54 AM CST
Where
Miami County, 6.19 mi W of Antioch
Measured
1.25 in hail
Reported by
Public
Coordinates
38.717, -95.045

Half dollar sized hail fell along Interstate 35 just east of Wellsville.

Thunderstorm Wind, Johnson

When
September 23, 7:56 AM CST to 7:58 AM CST
Where
Johnson County, Edgerton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.770, -95.000

Large tree downed in Edgerton.

Hail, Johnson

When
September 23, 8:01 AM CST to 8:03 AM CST
Where
Johnson County, 1.55 mi S of Edgerton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.748, -95.001

Golf ball sized hail fell along Interstate 35 just south of Edgerton.

Hail, Johnson

When
September 23, 8:12 AM CST to 8:14 AM CST
Where
Johnson County, 1.73 mi SE of Gardner Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.782, -94.927

Ping pong ball sized hail fell along Interstate 35 on the south side of Gardner.

Thunderstorm Wind, Wyandotte

When
September 23, 9:35 AM CST to 9:36 AM CST
Where
Wyandotte County, 2 mi N of Bonner Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.079, -94.880

Measured wind gust of 58 mph at the KS DOT mesonet site just north of Bonner Springs.

Hail, Johnson

When
September 23, 9:42 AM CST to 9:44 AM CST
Where
Johnson County, 1.45 mi S of Monticello
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.979, -94.879

Golf ball sized hail was reported near 83rd and Mize Road in far western Lenexa.

Hail, Johnson

When
September 23, 9:54 AM CST to 9:56 AM CST
Where
Johnson County, 1.92 mi N of Lackmans
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.958, -94.770

Tennis ball sized hail was reported near Interstate 435 and 95th Street in Lenexa.

Hail, Johnson

When
September 23, 3:11 PM CST to 3:13 PM CST
Where
Johnson County, 0.73 mi SSE of Bonita
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.811, -94.813

Two inch hail was reported along W 175th Street just east of Highway 169 in southern Johnson County.

Hail, Johnson

When
September 23, 3:14 PM CST to 3:16 PM CST
Where
Johnson County, 1.78 mi WSW of (Ojc)johnson Co Exec
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.840, -94.760

Golf ball sized hail was reported near the intersection of W 159th and S Black Bob Road in Heritage Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163893, 1163901, 1163894, 1163895, 1163902, 1163896, 1163897, 1163898, 1163899.